Fentanyl Overdose: What to Look For

The ongoing opioid epidemic has brought attention to fentanyl: a synthetic opioid that can be fatal. Though it has a medical use for sedative purposes, fentanyl, like heroin, is highly addictive and can cause serious health problems, including death. No matter who you are, it’s important to know about the dangers of fentanyl and the signs of a fentanyl overdose.

How Is Fentanyl Taken?

When administered by a doctor, fentanyl is often given in shot form. It can also be administered orally or through the skin by way of a special patch. As a street drug, it’s turned into a powder, similar to heroin. Many people consume fentanyl without realizing they’re doing so. This is because dealers will lace heroin and other illegal substances with fentanyl, as fentanyl costs less, allowing them to make a larger profit with a smaller investment.

What Does Fentanyl Do?

People take fentanyl in order to feel instant relief and intense euphoria. As an opiate, it interacts with the brain’s pleasure receptors. Fentanyl is more powerful than even the highly addictive heroin. Someone who uses the two together could find themselves addicted to two incredibly powerful opiates at once.

Fentanyl Effects on the Brain

When someone uses fentanyl regularly, the brain becomes accustomed to its pleasurable effects. As a result, they can only find joy through fentanyl and a dosage that previously gave them a feeling of intense euphoria is no longer enough. This means they have to consume more than before, greatly increasing their odds of overdose.

Fentanyl Overdose

A fentanyl overdose occurs when the amount of fentanyl consumed is more than the body can process. Due to the potency of the drug, the amount of fentanyl needed for an overdose to take place is alarmingly small. You would need to be looking directly at it and possibly wearing glasses in order to see it. If you or someone around you is undergoing an overdose, there needs to be action taken immediately in order to prevent death.

How to Tell If Someone Is Overdosing

Someone who is overdosing on fentanyl will have trouble keeping their composure. They’ll be disoriented, unable to move around properly or even tell where they are. Their brains have been deprived of oxygen, so they have trouble with basic fine motor skills. They cannot keep up the amount of energy they need to function.

There are other signs of an overdose that are more apparent. One of the biggest is a blue discoloration occurring in the person’s lips. This discoloration may also occur in their fingernails. The size of their pupils can decrease and they might pass out. When it becomes clear that someone has been rendered incapacitated in any scenario, there needs to be immediate medical attention.

How to Treat an Overdose

Understanding how to treat an overdose is just as important as recognizing when an overdose is occurring. First, you need to confirm whether or not they’re showing any signs of breathing or a pulse. If there’s none or it’s highly erratic, you need to call 911. Explain what has happened and where you’re located. Listen closely to any instructions that the dispatcher gives you, as these can help to make sure that the person who’s overdosing will be able to stay alive before medical officials come. If you have CPR training, you might need to take measures such as mouth-to-mouth resuscitation in order to revive them.

Narcan

The opioid epidemic means that people need to be able to respond to overdoses quicker than ever. This has lead to the over-the-counter sale of Narcan, which counteracts the effects of an overdose. Administering Narcan is a matter of shooting the substance into the user’s nostrils. How much they need can depend on the extent of their overdose.

After an Overdose

Even if someone survives an overdose, they should still receive a thorough medical examination. The effects of an overdose should not be overlooked. If medical professionals have been dispatched, they may insist that the person who overdosed goes to the hospital. When at the hospital, they will be examined to see how much devastation the drug has done on their body. They may be given a special prescription to handle the aftermath. A psychiatric evaluation is also likely, given the relationship between drug use and mental illness.

Following Up

While surviving an overdose is something to be grateful for, it is by no means the end of a journey. It can serve as a turning point where someone realizes just how far their substance abuse and addiction has gone. There needs to be a plan put in place in order for the person who overdosed to be able to not repeat what has occurred. They need to make follow-up appointments with their doctor and follow their instructions about how to take care of themselves.

Support

Supporting someone who is going through substance abuse and addiction does not mean being okay with them using drugs or turning the other way. Doing that is known as “enabling.” Instead, you need to show that you care about them and that you want them to get healthy. You should consider staging an intervention where you, friends, and family discuss how their substance abuse has impacted them and their relationship with you. Once they’ve come to terms with reality, they need to develop a plan for overcoming this obstacle. This could mean joining a support group and/or enrolling in a long-term care facility.

Inpatient Detox and Residential Treatment

Enrolling in a treatment program at a treatment facility is highly encouraged, particularly if someone has overdosed. An overdose is a sign that the powers of drugs are something they no longer have any control over. A reputable treatment facility will design a treatment plan for each of its clients so that they’re able to receive the understanding and intervention they need in order to re-enter society healthy and sober. The best facilities are ones that understand the relationship between substance abuse and mental health and will use a dual diagnosis treatment that addresses both matters.

Our Plan

At St. John’s Recovery Place, we will aim to help you and to listen to the complexity of your situation. If you or a loved one needs treatment for substance abuse and addiction, we will be there the whole way through. Give us a call today and we can discuss treatment options.

Start Your Journey To Drug & Alcohol Recovery.

Holistic Approach. Surrounded by Peace and Nature.

Call us or fill out the form below. We are available 24 hours a day, 7 days a week. All inquiries are confidential.

Your Information


Subscribe to our newsletter. You may unsubscribe at any time.

Parent / Friend Information

Loved One Information


Subscribe to our newsletter. You may unsubscribe at any time.